Academic Journals Database
Disseminating quality controlled scientific knowledge

Status Epilepticus as a Presenting Sign of Reversible Posterior Leukoencephalopathy Syndrome in a Liver Transplant Recipient

ADD TO MY LIST
 
Author(s): Mohammad-Mehdi Taghdiri | Ali Amanati | Seyed-Mohammadali Musavi

Journal: Iranian Journal of Pediatrics
ISSN 2008-2142

Volume: 19;
Issue: 1;
Start page: 69;
Date: 2009;
Original page

Keywords: Reversible posterior leukoencephalopathy | Status epilepticus | Immunosuppressive | Liver transplantation | Tacrolimus

ABSTRACT
Background: Reversible posterior leukoencephalopathy syndrome (RPLE) is an increasingly recognized disorder, most commonly associated with immunosuppressive and cytotoxic agent, malignant hypertension and toxemia of pregnancy. Neurological symptoms are headache, mental and visual disturbance, and seizures. Brain MRI findings are symmetrical bilateral hyper intense areas of occipital and parietal lobes in T2-weighted magnetic resonance (MR) images. This finding is reversible with prompt successful treatment which may take days to weeks for full reversal. Case Presentation: We observed a case of status epilepticus which occurred 32 days after liver transplantation in a patient on regimen consisting of Tacrolimus (FK 506). He had no history of neurologic disease or metabolic abnormalities. Typical findings of RPLE were present on brain MRI. The recurrence of seizures terminated after a few hours with adding Na-valproate to Phenytoin, Phenobarbital and Midazolam. The radiological finding of brain MRI gradually diminished after several weeks. Conclusion: A physician should be alert of seizures during early post transplant period of liver transplantation. He should bear in mind the diagnosis of RPLE and consider discontinuation of immunosuppressive drugs.

Tango Jona
Tangokurs Rapperswil-Jona

     Affiliate Program